Alert archive / Colorado / Red Flag Warnings in 2018
Red Flag Warning 54, NWS Pueblo, CO
NWS Pueblo, CO issued this red flag warning at Jul 2, 2018, 3:13 PM MDT for 12 counties in Colorado. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 2, 2018, 3:13 PM MDT (21:13 UTC)
- Expired
- Jul 2, 2018, 9:00 PM MDT
- In force
- 6 hr
- Issued by
- NWS Pueblo, CO
Counties Alamosa County, CO, Conejos County, CO, Costilla County, CO, Custer County, CO, El Paso County, CO, Fremont County, CO, Huerfano County, CO, Las Animas County, CO, Pueblo County, CO, Rio Grande County, CO, Saguache County, CO, Teller County, CO
The radar
The Pueblo radar (KPUX), 117 km from the middle of the area, began a volume at 21:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 9.2 hours before the alert went out and 282 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3398 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -49 m²/s²
- 0-3 km storm-relative helicity
- 19 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
234 WWUS85 KPUB 022113 RFWPUB URGENT - FIRE WEATHER MESSAGE National Weather Service Pueblo CO 313 PM MDT Mon Jul 2 2018 ...A Red Flag Warning is in effect until 9 pm MDT this evening for gusty winds, low humidity and dry fuels for fire weather zones 221...222...224...225...226...227...228...229 AND 230, which includes Fremont, Teller, El Paso, Pueblo, Huerfano and Western Las Animas counties, the San Luis Valley, the Sangre de Cristo and Wet Mountains as well as the the Wet Mountain Valley... COZ221-222-224>230-030300- /O.NEW.KPUB.FW.W.0054.180702T2113Z-180703T0300Z/ Teller County/Rampart Range Including Pikes Peak and Florissant Fossil Beds National Monument- Fremont County Including Canon City/Howard/Texas Creek- San Luis Valley Including Alamosa/Del Norte/Fort Garland/Saguache- Southern Front Range Including Sangre De Cristo Mountains/Wet Mountains/La Veta Pass- Northern El Paso County Including Monument and Black Forest- Southern El Paso County Including Fort Carson and Colorado Springs-Pueblo County Including Pueblo- Huerfano County Including Walsenburg- Western Las Animas County Including Trinidad and Thatcher- 313 PM MDT Mon Jul 2 2018 ...A RED FLAG WARNING IN EFFECT UNTIL 9 PM MDT THIS EVENING FOR GUSTY WINDS, LOW HUMIDITIES AND DRY FUELS FOR FIRE WEATHER ZONES 221...222...224...225...226...227...228...229 AND 230... The National Weather Service in Pueblo has issued a Red Flag Warning for which is in effect until 9 PM MDT this evening. * Affected Area...Fire Weather Zones 221...222...224...225... 226...227...228...229 and 230. * Winds...South to Southwest 5 to 15 mph with gusts around 30 mph. * Relative Humidity...As low as 8 percent. * Impacts...Conditions favorable for the rapid growth and spread of fires. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
1 follow-up statement
143 WWUS85 KPUB 030247 RFWPUB URGENT - FIRE WEATHER MESSAGE National Weather Service Pueblo CO 847 PM MDT Mon Jul 2 2018 ...Red Flag Warning will expire at 9 PM tonight... COZ221-222-224>230-030400- /O.EXP.KPUB.FW.W.0054.000000T0000Z-180703T0300Z/ Teller County/Rampart Range Including Pikes Peak and Florissant Fossil Beds National Monument- Fremont County Including Canon City/Howard/Texas Creek- San Luis Valley Including Alamosa/Del Norte/Fort Garland/Saguache- Southern Front Range Including Sangre De Cristo Mountains/Wet Mountains/La Veta Pass- Northern El Paso County Including Monument and Black Forest- Southern El Paso County Including Fort Carson and Colorado Springs-Pueblo County Including Pueblo- Huerfano County Including Walsenburg- Western Las Animas County Including Trinidad and Thatcher- 847 PM MDT Mon Jul 2 2018 ...RED FLAG WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING FOR GUSTY WINDS, LOW RELATIVE HUMIDITY, AND HIGH HAINES INDICES FOR FIRE WEATHER ZONES 221...222...224...225...226...227...228... 229 AND 230... Humidities are increasing this evening and thus the Red Flag Warning will be allowed to expire at 9 PM. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this red flag warning went out at Jul 2, 12:51 PM MDT, 2 hours 22 minutes earlier.
Area forecast discussion, Jul 2, 12:51 PM MDT, 2 hours 22 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 1251 PM MDT Mon Jul 2 2018 .UPDATE... Issued at 1249 PM MDT Mon Jul 2 2018 Adjusted grids/zones for thunderstorm activity developing over sections of Las Animas county. && .SHORT TERM...(Today and tonight) Issued at 343 AM MDT Mon Jul 2 2018 Currently...GOES-16 nighttime microphysics RGB imagery indicates low clouds spreading across the far eastern plains, including Baca, Prowers, Kiowa, and eastern Bent Counties. There could be areas of patchy fog embedded within the cloud deck. Otherwise, winds are generally light across the forecast areas, skies are clear, and temperatures span the 60s across the plains. Today and Tonight... The low cloud deck across the eastern plains should dissipate quickly after sunrise. Flow in the mid to upper levels will be relatively light and from the west/southwest through the day with embedded weak energy. With surface high pressure positioned over east Texas, south/southeasterly return flow will draw increasing moisture into southeast Colorado. TPW will increase to 1-1.25" across the southeast plains, and surface dew points will rise into the low to mid 50s. A developing lee trough will enhance the southerly flow over the far eastern plains, and help to tighten a dry line. By mid afternoon, thunderstorms are forecast to develop along the dry line and under the influence of weak QG forcing for ascent. CAMs consistently have the best coverage for thunderstorms along and east of a line from Kim to Eads, with storms moving east. SBCAPE is expected to be around 1,000 - 1,500 j/kg, and EBSHEAR will only be around 20-25 knots given weak upper level flow. Therefore, expect a few strong, pulsy thunderstorms, with a only a marginal severe threat. Hail up to 1" will be possible, and winds will have the potential to gust up to around 60 mph given inverted-V profiles and abundant moisture aloft. The rest of the forecast area looks to remain dry except for a possible very isolated shower/thunderstorm over the Continental Divide. Given the dry low levels, thunderstorms managing to develop out west would produce gusty winds and dry lightning, which could spark a fire. Temperatures on Monday will reach the upper 90s across the plains, around 90 in Colorado Springs, and upper 80s in the high valleys. As mentioned previously, winds will become breezy across the plains during the afternoon and early evening. Those winds combined with borderline critical RH values may lead to patchy areas of brief critical fire weather conditions, particularly over the southern I- 25 corridor. However, rising humidities with the return flow will help to limit the fire weather threat across most of the forecast area. Smoke from the various fires across Colorado will be present again over parts of our forecast area. Smoke in the grids reflect the most recent HRRR-Smoke forecast model run. Temperatures tonight will fall into the low to mid 60s across the plains, and 40s in the high valleys, with the forecast area becoming dry. .LONG TERM...(Tuesday through Sunday) Issued at 343 AM MDT Mon Jul 2 2018 North American upper ridge builds gradually westward across the U.S. through the week, with center of high pressure ending up over or just west of CO by late in the weekend. As ridge moves west, increasing sly flow ahead of it will lead to a brief influx of moisture into the state, with increased chances for thunderstorms from Wednesday into Friday, before ridge position becomes rather unfavorable for convection over the weekend as mid level flow takes on a more nly component. Before deeper moisture arrives late week, modest push of moister air in the mid levels reaches the area Tue, with the potential for isolated storms in the afternoon and evening at most locations. Dry low levels suggest chances for wetting rainfall will be low, with most convection producing just lightning and wind. Coverage will likely be too low for a fire weather highlight, but bears watching. On Wed, wave lifting over the ridge through srn Canada will push a weak cold front south through the area, with post-frontal upslope and low level moisture convergence along the boundary aiding in convection over the eastern mountains and plains in the afternoon and evening. Thu and Fri look like the wettest days of the extended forecast, as weak but rather deep easterly flow advects moisture westward across the area. Steering currents look rather weak both days, which may lead to some locally heavy rain under slow moving storms, though pin-pointing the location of heaviest precip tough to do this far out. Atmosphere then dries out over the weekend with best tsra chances shifting toward wrn CO Sat, then out of the state on Sun as nly flow keeps deeper moisture in NM/AZ. Temps will remain hot on Tue, with readings near 100f over the lower Ark Valley, while I-25 corridor climbs into the 90s, with 80s across most interior valleys. Some modest cooling arrives Wed with the cold front, especially eastern mountains and plains, and maxes will likely be slightly cooler area-wide Thu/Fri with clouds and precip. Slow warming trend then begins over the weekend as atmosphere dries out. .AVIATION...(For the 12Z TAFS through 12Z Tuesday morning) Issued at 343 AM MDT Mon Jul 2 2018 At KALS, KCOS, and KPUB, VFR conditions and dry weather are expected over the next 24 hours. Light winds this morning will increase out of the south/southeast to 10-15 knots at KPUB and KCOS this afternoon into early evening, gusting to around 20-25 knots. Winds at KALS will increase to 10-15 knots out of the west this afternoon. Winds become light again later in the evening at all three TAF sites. && .AVIATION...(For the 12Z TAFS through 12Z Tuesday morning) Issued at 343 AM MDT Mon Jul 2 2018 At KALS, KCOS, and KPUB, VFR conditions and dry weather are expected over the next 24 hours. Light winds this morning will increase out of the south/southeast to 10-15 knots at KPUB and KCOS this afternoon into early evening, gusting to around 20-25 knots. Winds at KALS will increase to 10-15 knots out of the west this afternoon. Winds become light again later in the evening at all three TAF sites. && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Jul 2, 12:10 PM MDT, 3 hours 3 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 1210 PM MDT Mon Jul 2 2018 COZ058>089-093>099-031815- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1210 PM MDT Mon Jul 2 2018 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight Isolated to scattered thunderstorms are expected to develop this afternoon across the eastern plains, mainly east of a line from Trinidad to La Junta to Eads. The main threat with any storms will be lightning, hail to the size of dimes, and gusty winds up to 50 mph. A few storms will be capable of producing hail up to the size of quarters and wind gusts up to 60 mph. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Thunderstorm chances will be present across the forecast area Tuesday through Sunday. Coverage across the plains will remain mainly isolated, while coverage over the mountains will become scattered to numerous from Wednesday into Friday. Lightning, wind gusts to 50 mph and heavy rain will be the main threats with these storms. Flash flooding will be possible, particularly with any storms that develop over burn scars and urban areas. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible this afternoon and evening across the plains east of the I- 25 corridor.
In the hours before
Special weather statement, Jul 2, 12:27 PM MDT, 2 hours 46 minutes before
Special Weather Statement
National Weather Service Pueblo CO
1227 PM MDT MON JUL 2 2018
COZ074-088-021915-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
1227 PM MDT MON JUL 2 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LAS ANIMAS COUNTY
UNTIL 115 PM MDT...
At 1227 PM MDT, Doppler radar was tracking a strong thunderstorm over
Trinidad, moving northeast at 25 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Trinidad, Cokedale, Starkville, Model, Hoehne and Tyrone.
LAT...LON 3703 10443 3712 10463 3750 10445 3746 10419
3730 10405
TIME...MOT...LOC 1827Z 211DEG 20KT 3714 10449
lwSpecial weather statement, Jul 2, 2:41 PM MDT, 32 minutes before
Special Weather Statement National Weather Service Pueblo CO 241 PM MDT MON JUL 2 2018 COZ093-094-097-099-022130- Springfield Vicinity/Baca County CO- Las Animas Vicinity/Bent County CO-Eastern Las Animas County CO- La Junta Vicinity/Otero County CO- 241 PM MDT MON JUL 2 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN OTERO...NORTHWESTERN BACA...EAST CENTRAL LAS ANIMAS AND SOUTHERN BENT COUNTIES UNTIL 330 PM MDT... At 241 PM MDT, Doppler radar was tracking a strong thunderstorm 11 miles southeast of Higbee, or 24 miles southeast of North La Junta, moving northeast at 15 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. This storm will remain over mainly rural areas of southeastern Otero...northwestern Baca...east central Las Animas and southern Bent Counties. LAT...LON 3745 10334 3762 10352 3795 10310 3783 10280 TIME...MOT...LOC 2041Z 230DEG 13KT 3770 10326 KTS
Special weather statement, Jul 2, 3:00 PM MDT, 13 minutes before
Special Weather Statement National Weather Service Pueblo CO 300 PM MDT MON JUL 2 2018 COZ088-094-099-022145- Springfield Vicinity/Baca County CO-Eastern Las Animas County CO- Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO- 300 PM MDT MON JUL 2 2018 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN BACA AND SOUTHEASTERN LAS ANIMAS COUNTIES UNTIL 345 PM MDT... At 300 PM MDT, Doppler radar was tracking a strong thunderstorm near Kim, or 41 miles northeast of Des Moines, moving northeast at 20 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Kim, Branson and Trinchera. LAT...LON 3701 10344 3700 10416 3749 10348 3736 10305 TIME...MOT...LOC 2100Z 239DEG 17KT 3728 10345 KTS
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 12:27 PM MDT | Special Weather Statement | PUB | Las Animas | 48 min |
| Jul 2, 2:41 PM MDT | Special Weather Statement | PUB | Bent | 49 min |
| Jul 2, 3:00 PM MDT | Special Weather Statement | PUB | Las Animas | 45 min |
| Jul 2, 3:15 PM MDT | Special Weather Statement | PUB | Pueblo | 45 min |
| Jul 2, 3:57 PM MDT | Special Weather Statement | PUB | Baca, Prowers | 48 min |
| Jul 2, 4:09 PM MDT | Severe Thunderstorm Warning | PUB | Bent, Prowers | 36 min |
| Jul 2, 4:46 PM MDT | Special Weather Statement | PUB | Baca, Prowers | 44 min |
| Jul 2, 4:51 PM MDT | Severe Thunderstorm Warning | PUB | Kiowa, Prowers | 24 min |
| Jul 2, 5:13 PM MDT | Severe Thunderstorm Warning | PUB | Kiowa | 16 min |
Nearby
Red Flag Warnings in Colorado, 2018Every red flag warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.